Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 135, NWS Mobile, AL

June 2, 2006Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 2, 2006, 3:38 PM CDT for Covington County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2006, 3:38 PM CDT (20:38 UTC)
Expired
Jun 2, 2006, 4:30 PM CDT
In force
52 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Covington County, AL

The radar

The Eglin Afb radar (KEVX), 87 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2006-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2006-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1015 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 022038
SVRMOB
ALC039-022130-
/O.NEW.KMOB.SV.W.0135.060602T2038Z-060602T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
338 PM CDT FRI JUN 2 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 430 PM CDT

* AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FALCO...OR ABOUT 19 MILES SOUTHWEST OF ANDALUSIA...AND MOVING EAST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WATKINS BRIDGE AND RED OAK BY 430 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3116 8671 3099 8672 3099 8642 3117 8640

$$
1 follow-up statement
000 
WWUS54 KMOB 022052
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
352 PM CDT FRI JUN 2 2006

ALC039-022130-
/O.CON.KMOB.SV.W.0135.000000T0000Z-060602T2130Z/
COVINGTON AL-
352 PM CDT FRI JUN 2 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CDT FOR
SOUTHERN COVINGTON COUNTY...

AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR FALCO...OR ABOUT 17 MILES SOUTH OF ANDALUSIA...MOVING
EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RED OAK BY 420 PM CDT
  WATKINS BRIDGE BY 425 PM CDT

LAT...LON 3116 8671 3099 8672 3099 8642 3117 8640

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:22 PM CDT, 16 minutes earlier.

Area forecast discussion, Jun 2, 3:22 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
322 PM CDT FRI JUN 2 2006

.SHORT TERM (TONIGHT THROUGH MONDAY)...THE LATEST SURFACE ANALYSIS
SHOWS THE FRONT ADVANCING ACROSS CENTRAL MISSISSIPPI AND NORTHERN
ALABAMA WITH A SUBTLE SURFACE TROF ACROSS THE FORECAST AREA.  AREA
RADARS SHOW ACTIVE CONVECTION HAS DEVELOPED ON THESE TWO FEATURES
AND IS PRODUCING WELCOME PRECIPITATION.  WENT WITH THE HIGHEST POPS
OVER THE EASTERN PORTION OF THE FORECAST AREA WHERE THE MOST
CONVECTION WILL OCCUR AS THE FRONT ADVANCES SOUTHWARD.  THE FRONT
MOVES INTO THE COASTAL WATERS EARLY SATURDAY MORNING...THEN RETURNS
BRIEFLY INTO THE COASTAL COUNTIES SATURDAY AFTERNOON AS AFTERNOON
HEATING AND THE SEA BREEZE CIRCULATIONS DEVELOPS.  KEPT SMALL POPS
OVER THE COASTAL COUNTIES FOR THIS AREA...THEN THE FRONT RETURNS
INTO THE GULF SATURDAY NIGHT WITH DRY CONDITIONS FOLLOWING THROUGH
MONDAY.  A SHORTWAVE SYSTEM MOVING SOUTHWARD DOWN THE BACK OF THE
500 MB TROF OVER THE EASTERN STATES MAY BE SUFFICIENT TO GENERATE A
FEW SHOWERS ON MONDAY...BUT HAVE STAYED WITH A DRY FORECAST FOR NOW
AND WILL REASSESS LATER.  TEMPERATURES WILL BE SEASONABLE LEVELS. /29

&&

.LONG TERM (TUESDAY THROUGH FRIDAY)...A DRY PATTERN FOLLOWS THROUGH
FRIDAY ALTHOUGH AFTERNOON SEA BREEZE DEVELOPMENT WEDNESDAY THROUGH
FRIDAY SUPPORTS SMALL POPS EACH DAY.  A CONTINUING STREAM OF
SHORTWAVES IN THE NORTHWEST FLOW ALOFT ADDS MILD SUPPORT TO
CONVECTION THAT DEVELOPS.  TEMPERATURES WILL GENERALLY BE SLIGHTLY
ABOVE SEASONABLE LEVELS. /29

&&

.MARINE...A WEAK COLD FRONT WILL MOVE THROUGH THE COASTAL WATERS
TONIGHT.  THE FRONT WILL BRIEFLY RETURN TO THE COASTAL SECTIONS ON
SATURDAY AFTERNOON...THEN RETURN TO THE GULF.  AN OFFSHORE WIND FLOW
WILL DEVELOP BEHIND THE FRONT AND CONTINUE INTO THE FIRST PART OF
NEXT WEEK. /01

&&

.FIRE WEATHER...A WEAK COLD FRONT ADVANCING SOUTHWARD INTO ALABAMA
WILL MOVE INTO THE COASTAL WATERS TONIGHT THEN RETURN BRIEFLY TO
JUST INLAND ON SATURDAY.  THE FRONT MOVES INTO THE COASTAL WATERS
AGAIN SATURDAY NIGHT WHILE HIGH PRESSURE BUILDS SLOWLY INTO THE
REGION THROUGH MONDAY.  ALTHOUGH DRIER CONDITIONS AND TEMPERATURES
SLIGHTLY ABOVE SEASONABLE LEVELS WILL FOLLOW IN THE WAKE OF THE
FRONT...AFTERNOON RELATIVE HUMIDITIES WILL REMAIN GENERALLY ABOVE
CRITICAL THRESHOLDS AND OTHERWISE NOT SATISFY DURATION CRITERIA
THROUGH EARLY NEXT WEEK. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      68  88  65  89 /  50  10   0   0
PENSACOLA   70  88  68  90 /  60  10   0   0
DESTIN      73  87  69  87 /  50  10   0   0
EVERGREEN   66  86  60  89 /  60  10  10   0
WAYNESBORO  64  88  60  89 /  40   0  10   0
CAMDEN      66  87  61  89 /  50  10  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.

&&

29 EVERSOLE/22 PURDY/01 BEELER
Hazardous weather outlook, Jun 2, 6:00 AM CDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT FRI JUN 2 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-031100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
600 AM CDT FRI JUN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE
PRIMARILY THIS AFTERNOON INTO THE EVENING AHEAD OF AN APPROACHING COLD
FRONT. THE THUNDERSTORMS WILL HAVE SLOW AND ERRATIC MOTIONS CAUSING
THEM TO PRODUCE VERY HEAVY RAIN IN A SHORT PERIOD OF TIME. RAINFALL
AMOUNTS COULD APPROACH 2 TO 3 INCHES PER HOUR IN THE STRONGER
THUNDERSTORMS...LEADING TO MINOR URBAN AND SMALL STREAM FLOODING.
THE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING GUSTY WINDS OF
40 TO 50 MPH ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. WHILE NO
WIDESPREAD SEVERE WEATHER IS EXPECTED...A FEW STORMS COULD BRIEFLY
BECOME SEVERE WITH WIND GUSTS IN EXCESS OF 60 MPH AND PENNY SIZE
HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE REQUIRED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 2, 1:30 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
130 PM CDT FRI JUN 2 2006

ALZ052-061-021915-
UPPER MOBILE-WASHINGTON-
130 PM CDT FRI JUN 2 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER WASHINGTON AND MOBILE
COUNTIES...

AT 128 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR MOUNT VERNON THE THUNDERSTORM WAS NEARLY
STATIONARY.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CALVERT...FAIRFORD AND MALCOLM THROUGH 215 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF TWO TO THREE INCHES IN
A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER
COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.
Special weather statement, Jun 2, 2:05 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
205 PM CDT FRI JUN 2 2006

ALZ061-062-022000-
UPPER BALDWIN-UPPER MOBILE-
INCLUDING THE CITIES OF...BAY MINETTE...
205 PM CDT FRI JUN 2 2006

...CLUSTERS OF STRONG THUNDERSTORMS ARE BEING DETECTED OVER NORTHERN
BALDWIN AND NORTHERN MOBILE COUNTIES...

AT 200 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MULTIPLE THUNDERSTORMS ACROSS NORTHERN BALDWIN AND NORTHERN MOBILE
COUNTIES...AND WERE DRIFTING TO THE EAST AT 5 TO 10 MPH.

THESE STORMS WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY AS
THE AFTERNOON PROGRESSES...AND MAY AFFECT MOST AREAS ACROSS NORTHERN
BALDWIN AND NORTHERN MOBILE COUNTIES THROUGH 300 PM CDT.  THE
STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING PERIODS OF HEAVY
RAIN...WIND GUSTS TO 45 MPH...HAIL UP TO ONE-HALF INCH IN
DIAMETER...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

SOME STORMS MAY PRODUCE RAINFALL AMOUNTS OF TWO TO THREE INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW
LYING AREAS.  REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER
COVERED ROADWAYS.  THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.

PERSONS ENGAGED IN OUTDOOR ACTIVITIES SHOULD BE PREPARED TO MOVE
INDOORS QUICKLY SHOULD YOU HEAR THUNDER.  STAY AWAY FROM ELECTRICAL
APPLIANCES...CORDED TELEPHONES...AS WELL AS EXTERIOR WINDOWS AND
DOORS.
Special weather statement, Jun 2, 2:30 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT FRI JUN 2 2006

ALZ052-022015-
WASHINGTON-
INCLUDING THE CITIES OF...CHATOM...
230 PM CDT FRI JUN 2 2006

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER WASHINGTON COUNTY...

AT 225 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
STRONGEST THUNDERSTORM 2 MILES WEST OF TOPTON...AND MOVING SOUTHEAST
AT 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
TOPTON...WAGARVILLE...HAWTHORN...CORTELUOU...SUNFLOWER...CARSON...
MCINTOSH AND TOINETTE THROUGH 315 PM CDT.

MULTIPLE THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE AND
INTENSITY AS THE AFTERNOON PROGRESSES ACROSS WASHINGTON COUNTY
THROUGH 315 PM.  THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING PERIODS OF HEAVY RAIN...WIND GUSTS TO 45 MPH...HAIL UP TO
ONE-HALF INCH IN DIAMETER...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

SOME STORMS MAY PRODUCE RAINFALL AMOUNTS OF TWO TO THREE INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW
LYING AREAS.  REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER
COVERED ROADWAYS.  THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.

PERSONS ENGAGED IN OUTDOOR ACTIVITIES SHOULD BE PREPARED TO MOVE
INDOORS QUICKLY SHOULD YOU HEAR THUNDER.  STAY AWAY FROM ELECTRICAL
APPLIANCES...CORDED TELEPHONES...AS WELL AS EXTERIOR WINDOWS AND
DOORS.
Special weather statement, Jun 2, 2:37 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
237 PM CDT FRI JUN 2 2006

ALZ056-059-022030-
ESCAMBIA-CONECUH-
INCLUDING THE CITIES OF...BREWTON AND EVERGREEN...
237 PM CDT FRI JUN 2 2006

...CLUSTERS OF STRONG THUNDERSTORMS ARE BEING DETECTED OVER ESCAMBIA
AND CONECUH COUNTIES...

AT 235 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MULTIPLE THUNDERSTORMS ACROSS ESCAMBIA AND CONECUH COUNTIES...AND
MOVING EAST AT 5 TO 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
NICHBURG...APPLETON...KEEGO...I65 AND CR 6 AND KIRKLAND THROUGH 330
PM CDT.

THESE STORMS WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY AS
THE AFTERNOON PROGRESSES...AND MAY AFFECT MOST AREAS ACROSS ESCAMBIA
AND CONECUH COUNTIES THROUGH 300 PM CDT.  THE STRONGER THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING PERIODS OF HEAVY RAIN...WIND GUSTS TO
45 MPH...HAIL UP TO ONE-HALF INCH IN DIAMETER...AND DANGEROUS CLOUD
TO GROUND LIGHTNING.

SOME STORMS MAY PRODUCE RAINFALL AMOUNTS OF TWO TO THREE INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW
LYING AREAS.  REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER
COVERED ROADWAYS.  THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.

PERSONS ENGAGED IN OUTDOOR ACTIVITIES SHOULD BE PREPARED TO MOVE
INDOORS QUICKLY SHOULD YOU HEAR THUNDER.  STAY AWAY FROM ELECTRICAL
APPLIANCES...CORDED TELEPHONES...AS WELL AS EXTERIOR WINDOWS AND
DOORS.
Special weather statement, Jun 2, 3:18 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
318 PM CDT FRI JUN 2 2006

ALZ058-022100-
CRENSHAW-
318 PM CDT FRI JUN 2 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CRENSHAW COUNTY...

AT 315 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR LIVE OAK THE THUNDERSTORM WAS NEARLY STATIONARY.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
PETREY AND SAVILLE THROUGH 400 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE HAIL UP TO DIME SIZE...
DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS UP TO
45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF TWO TO THREE INCHES IN
A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER
COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 3:34 PM CDTSevere Thunderstorm WarningMOBMobile41 min
Jun 2, 3:50 PM CDTSevere Thunderstorm WarningMOBClarke40 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.